Does chemotherapy affect magnesium levels?

Does chemo cause low magnesium?

Traditional chemotherapeutic agents cause hypomagnesemia that can persist for months to years after cessation of cancer therapy (5).

What causes low magnesium in chemo patients?

Renal (kidney) damage – Losses of magnesium from the kidneys are a common cause of magnesium deficit. Certain drugs, including Cisplatin, Amphotericin B, or certain antibiotics may affect your kidneys. Endocrine disorders – such as Aldosteronism, or dysfunction with the thyroid and parathyroid glands or diabetes.

Why is magnesium important during chemotherapy?

Several studies have demonstrated that magnesium administered during chemotherapy treatment has a protective effect against nephrotoxicity.

What causes magnesium levels to drop?

The causes of magnesium deficiency vary. They range from inadequate dietary intake to loss of magnesium from the body ( 2 ). Health problems associated with magnesium loss include diabetes, poor absorption, chronic diarrhea, celiac disease and hungry bone syndrome.

What is a critical magnesium level?

A normal serum (blood) magnesium level is 1.8 to 2.2 milligrams per deciliter (mg/dL). Serum magnesium lower than 1.8 mg/dL is considered low. A magnesium level below 1.25 mg/dL is considered very severe hypomagnesemia.

What happens if you are low in magnesium?

Over time, low magnesium can weaken your bones, give you bad headaches, make you feel nervous, and even hurt your heart. It can also lead to low levels of other important minerals like calcium and potassium. High levels of magnesium are much less common than low levels.

THIS IS INTERESTING:  Frequent question: What is the medical term for tumor of the liver?

How can I raise my magnesium levels?

In general rich sources of magnesium are greens, nuts, seeds, dry beans, whole grains, wheat germ, wheat and oat bran. The recommended dietary allowance for magnesium for adult men is 400-420 mg per day. The dietary allowance for adult women is 310-320 mg per day.

What are the symptoms of high magnesium levels?

Symptoms of high magnesium include:

  • Muscle weakness.
  • Fatigue.
  • Nausea and vomiting.
  • Trouble breathing.
  • Cardiac arrest, the sudden stopping of the heart (in severe cases)

Can you have too much magnesium?

Too much magnesium from foods isn’t a concern for healthy adults. However, the same can’t be said for supplements. High doses of magnesium from supplements or medications can cause nausea, abdominal cramping and diarrhea.

What medications cause low magnesium?

A variety of drugs including antibiotics, chemotherapeutic agents, diuretics and proton-pump inhibitors can cause magnesium loss and hypomagnesemia (see Table 1) [10,27,28,33,34,39,41,42].